HEARING TIPS

Are You Taking This Medicine? Be Warned – it May Cause Loss of Hearing

Medications that cause hearing loss and other side effects.

Your hearing can be harmed by a remarkably common number of medications. From common pain medication to tinnitus medicine, here’s some information on drugs that affect your hearing for better or for worse.

Medicines Can Impact Your Hearing

The United States accounts for almost half of the $500 billion dollar pharmaceutical industry. Do use over-the-counter medications regularly? Or perhaps your doctor has prescribed you with some type of medication. It often happens that people ignore the warnings that come along with almost all medications because they assume they won’t be affected. That’s why emphasizing that some medications could raise your chance of having loss of hearing is so significant. Some medications can, on a positive note, assist your hearing, such as tinnitus treatment. But which of these will be a problem for your hearing? But if you get prescribed with a medication that is known to lead to hearing loss, what can you do? A little insight on the subject can really help.

1. Your Ears Can be Damaged by Over-The-Counter Pain Relievers

The fact that such an everyday thing could cause hearing loss. How regularly loss of hearing happened in individuals who were taking many different pain relievers was analyzed by researchers. This connection is supported by numerous studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something surprising. Over-the-counter painkillers, if used daily, will damage hearing. Regular use is defined as 2 or more times per week. You usually see this frequency in people who suffer with chronic pain. Taking too much aspirin at once could result in temporary loss of hearing, which may become permanent over time. NSAID drugs that contain ibuprofen, acetaminophen and naproxen seem to be the most common. But you may be shocked to find the one with the strongest link. The drug generally known as acetaminophen was the culprit. For men under 50 hearing loss risk almost doubled if they were taking this drug to deal with chronic pain. Just for the record, prescription painkillers aren’t any better. Here are a few prescription drugs that could cause loss of hearing:

  • Oxycodone
  • Fentinol
  • Methadone

It’s not clear exactly what causes this hearing loss. These drugs might reduce the flow of blood to your sensitive inner ear, which after a while would kill nerves that detect sound. That’s why hearing loss may be the consequence of prolonged use of these medications.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics will be reasonably safe if used as directed. But certain types of antibiotic may increase the danger of hearing loss: Aminoglycoside. Human studies haven’t yet come up with solid data because they are in the early phases. But there have been some people who appear to have developed loss of hearing after taking them. It’s persuading enough to recognize the outcomes of the animal tests. There may be something to be worried about as indicated by the medical community. Every time mice are fed these antibiotics, they eventually get hearing loss. Aminoglycoside antibiotics are commonly used to treat:

  • Cystic fibrosis
  • Tuberculosis (TB)
  • Certain other respiratory diseases
  • Bacterial meningitis

More persistent illnesses are treated over a longer period of time with these. Until not too long ago, Neomycin was actually a very prevalent antibiotic used to manage children’s ear infections and pneumonia. Alternate options are now being prescribed by doctors because of worries about side effects. Why certain antibiotics contribute to hearing loss still demands more investigation. It appears that permanent damage might be caused when these drugs create swelling of the inner ear.

3. How Quinine Affects Your Hearing

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is utilized to manage malaria and has also been employed to help people who suffer from restless leg syndrome while also being the essential ingredient in tonic that gives the drink its bitter taste. While research that studies the correlation between hearing loss an quinine aren’t that widespread. There have been numerous cases noted where malaria patients treated with quinine have been inflicted by reversible hearing loss.

4. Chemo Drugs Might Injure Your Hearing

When you have to deal with chemo, you know there will be side-effects. Attempting to destroy cancer cells, doctors are filling the body with toxins. These toxins can’t usually tell the difference between healthy cells and cancer. Some of the drugs that are being looked at are:

  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin

But if you had to pick between chemo induced loss of hearing and cancer, for the majority of people, the choice would be obvious. You might want to speak with your hearing care specialist about tracking your hearing while you’re dealing with cancer treatments. Or you might want to look into whether there are any recommendations we can make that can help in your individual situation.

5. Loop Diuretics and Hearing Loss

You may be using diuretics to help regulate fluid balance in your body. As with any attempt to control something using medication, you can go too far in one direction, which can dehydrate the body. This can lead to swelling when salt vs water ratios get out of balance. Even though it’s generally temporary, this can cause hearing loss. But if you allow the imbalance to go on or keep occurring, hearing loss could be irreversible. Taking loop diuretics with ototoxic drugs (the drugs listed in this article) may make the lasting damage much worse. Lasix is the most well known loop diuretic, so if you have been prescribed this medication, you should consult your doctor concerning any side effects that may occur when combined with other medications you’re using.

If You Are Using Drugs That Cause Loss of Hearing What Can You do?

You should consult your doctor before you stop using any drugs they have prescribed. Note all of the drugs you take and then consult your doctor. If your doctor has you on one or more of these medications that result in hearing loss, ask if there may be alternate options that could reduce risk. You can also make lifestyle changes to cut down on your need for medications. In certain cases, small changes to your diet and exercise program can put you on a healthier path. These changes might also be able to lessen pain and water retention while fortifying your immune system. If you are currently or have been using these ototoxic drugs, you should make an appointment to have your hearing checked as soon as you can. It can be difficult to detect hearing loss at first because it progresses quite slowly. But make no mistake: it can affect your happiness and health in ways you might not recognize, and you will have more options for treatment if you recognize it early.

Why wait? You don’t have to live with hearing loss. Call Us Today